Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Hepatitis and HIV CoinfectionHepatitis and HIV Coinfection
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Had two livers tests 3-weeks apart
Jan 21, 2006

I'm 46 yrs old and have been healthy my whole life. I just had my annual physical and my liver enzymes were ALT-44, AST-81. Doc advises another test because my AST is usually 60. When the second test came back my ALT was 77 and my AST was 125. Did I develope a major problem in three weeks? I was thinking what did I do different, A-almost immediately after the first visit I started taking energy supplements. A combo of Eleuthero 750mg, ginseng 750mg, and Vitamin B-12 3 times a day. Could this cause the sudden spike in my enymes. R.V.D.

Response from Dr. McGovern

I would definitely stop any herbal medications at this time and retest about one to two weeks later. I have certainly seen problems related to herbal medications.

If the liver enzymes are still abnormal you should have further evaluation of potential liver disease. If you have no medical problems, do not drink alcohol, take no medications, and are not at risk for viral hepatitis, I would wonder if you have fatty liver? This can lead to "steatohepatitis" and elevated liver enzymes. I am also concerned that the pattern of the liver tests are AST>ALT so I would seek advice from a liver specialist. There are a whole host of other causes that should be evaluated as well. However, first stop the herbals and recheck.

Dr. M



Previous
HBsAg Positive
Next
Can stop ARV

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement